Texas, 2015Damaging Winds in Texas, July 17, 2015
July 17, 2015 · NWS AMA · 6 events in 3 counties and zones
Thunderstorms brought severe wind gusts to portions of the Texas Panhandle during the afternoon and evening of the 17th. Wind gusts as high as around 70 mph occurred across mainly the southwest and south-central Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought severe wind gusts to portions of the Texas Panhandle during the afternoon and evening of the 17th. Wind gusts as high as around 70 mph occurred across mainly the southwest and south-central Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 17, 2:53 PM CST, 4 minutes earlier.
Area forecast discussion, Jul 17, 2:53 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT FRI JUL 17 2015
.DISCUSSION...
UPPER LEVEL RIDGE AXIS SHIFTING A BIT FURTHER EAST...AND A WEAK
SHORTWAVE COMBINED WITH A SMALL AREA OF SURFACE CONVERGENCE IS
LIKELY KICKING OFF THE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
SOUTHWESTERN TEXAS PANHANDLE THIS AFTERNOON. DEWPOINTS IN THE MID 60S
TO LOW 70S ACROSS THE CENTRAL AND EASTERN PANHANDLES COULD ALSO
ENCOURAGE A FEW STORMS TO DEVELOP THIS AFTERNOON AND EVENING AS
OUTFLOW BOUNDARIES PUSH EAST. STORMS THIS AFTERNOON COULD APPROACH STRONG
TO MARGINALLY SEVERE. FORECAST BULK SHEAR VALUES APPROACH 30 TO 40KTS
OVER THE WESTERN CWA THIS EVENING...AND COULD SUPPORT SOME LONGER
LIVED STORMS. LOW LEVEL JET IS ALSO EXPECTED TO DEVELOP AGAIN TONIGHT
WHICH COULD HELP STORMS PERSIST INTO THE FIRST PART OF THE OVERNIGHT
HOURS.
UPPER LEVEL RIDGING STRENGTHENS SOME TOMORROW BUT REMAINS CENTERED TO
THE EAST. HAVE KEPT THE FORECAST DRY FOR SATURDAY AS A RESULT OF
EXPECTED HEIGHT RISES. SOME DIFFERENCES ARISE ON SUNDAY WITH THE
STRENGTH OF THE RIDGE AND THE POSSIBILITY OF A SHORTWAVE RIDING ALONG
THE PERIPHERY OF THE RIDGE. A WEAK COLD FRONT ALSO IS EXPECTED TO
CROSS THE WESTERN OKLAHOMA PANHANDLE AND HAVE ADDED CHANCE POPS
MAINLY TO THAT REGION. BEYOND SUNDAY...THE RIDGE WEAKENS
SLIGHTLY...AND A CHANCE REMAINS FOR THUNDERSTORMS THROUGH WEDNESDAY
EVENING AS UPPER LEVEL FLOW REMAINS SOUTHWEST TO WEST. SLIGHT CHANCE
TO CHANCE POPS WILL LIKELY VARY SOME ACROSS THE PANHANDLES AS THE TIME
APPROACHES...BUT FOR NOW HAVE NARROWED TO MOST LIKELY LOCATIONS. BEYOND
WEDNESDAY...UPPER LEVEL RIDGING IS EXPECTED TO BUILD WEST AGAIN AND
DRIER WEATHER RETURNS TO THE AREA FOR A FEW DAYS.
ELSENHEIMER
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 70 97 71 97 70 / 20 10 10 20 20
BEAVER OK 73 102 73 96 70 / 30 10 10 20 30
BOISE CITY OK 67 97 67 90 64 / 20 10 10 20 30
BORGER TX 73 100 75 98 72 / 30 5 10 20 20
BOYS RANCH TX 70 100 72 98 70 / 20 5 10 20 20
CANYON TX 69 97 70 97 69 / 20 5 10 10 20
CLARENDON TX 71 97 72 98 72 / 20 5 5 10 10
DALHART TX 67 99 68 94 67 / 20 10 10 20 30
GUYMON OK 71 101 71 95 69 / 30 10 10 20 30
HEREFORD TX 68 97 69 98 68 / 20 5 10 10 20
LIPSCOMB TX 74 100 74 98 72 / 30 5 10 20 30
PAMPA TX 70 96 72 96 70 / 20 5 10 20 20
SHAMROCK TX 71 98 72 99 72 / 20 5 5 10 20
WELLINGTON TX 72 99 72 101 73 / 10 5 5 5 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
17/18
Hazardous weather outlook, Jul 17, 2:19 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT FRI JUL 17 2015
OKZ001>003-TXZ001>020-180830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT FRI JUL 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH
WIND GUSTS UP TO 60 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN THE
PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS AT LEAST PORTIONS OF THE
PANHANDLES SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED DURING THIS PERIOD...ALTHOUGH LOCALLY HEAVY
RAINFALL...GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE WITH SOME
STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
ELSENHEIMER
In the hours before
Special weather statement, Jul 17, 2:20 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT FRI JUL 17 2015
TXZ016-172045-
DEAF SMITH TX-
320 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
345 PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
WILDORADO TO NEAR HEREFORD...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
HEREFORD... DAWN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3474 10251 3475 10251 3518 10243 3519 10241
3518 10217 3475 10217
TIME...MOT...LOC 2019Z 237DEG 18KT 3515 10230 3487 10236
BRBSpecial weather statement, Jul 17, 2:57 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
357 PM CDT FRI JUL 17 2015
TXZ012-017-172130-
POTTER TX-RANDALL TX-
357 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL AND WESTERN
POTTER COUNTIES UNTIL 430 PM CDT...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
VALLEY DE ORO TO 4 MILES NORTHWEST OF UMBARGER...MOVING NORTHEAST AT
30 MPH.
WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
CANYON... AMARILLO... UMBARGER...
VALLEY DE ORO... BUSHLAND... TIMBERCREEK CANYON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3489 10217 3548 10216 3562 10177 3500 10180
TIME...MOT...LOC 2057Z 231DEG 24KT 3533 10211 3500 10215
BRB
Thunderstorm Wind, Deaf Smith
- When
- July 17, 2:57 PM CST
- Where
- Deaf Smith County, 2.82 mi NNW of Dawn
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.960, -102.210
A thunderstorm wind gust of 60 mph occurred at the KVII schoolnet site located 3 miles north of Dawn.
Thunderstorm Wind, Randall
- When
- July 17, 3:22 PM CST
- Where
- Randall County, 4.48 mi NNW of Canyon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.040, -101.950
Tree and power pole damage was reported from the intersections of Helium Road and Rockwell Road to the intersection of Soncy and FM 2219.
Thunderstorm Wind, Randall
- When
- July 17, 3:26 PM CST
- Where
- Randall County, 4.73 mi WNW of Timbercreek Canyon
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.070, -101.900
A thunderstorm wind gust of 59 mph occurred at the KVII schoolnet site at Midway Alternative High School 5 miles west-northwest of Timber Creek Canyon.
Thunderstorm Wind, Randall
- When
- July 17, 3:39 PM CST
- Where
- Randall County, 3.64 mi NNW of Lake Tanglewood
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.110, -101.800
A wind gust of 60 mph was measured by the West Texas Mesonet site located 4 miles north-northwest of Lake Tanglewood, or 7 miles south-southeast of Amarillo.
Thunderstorm Wind, Potter
- When
- July 17, 7:28 PM CST
- Where
- Potter County, 3.46 mi ENE of Bushland
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -102.010
A wind gust of 71 mph was measured by the KVII mesonet site located 3 miles east of Bushland at Oasis RV Resort.
Thunderstorm Wind, Potter
- When
- July 17, 7:31 PM CST
- Where
- Potter County, 1.32 mi ENE of Bushland
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -102.050
A wind gust of 61 mph was measured by the KVII schoolnet site at Bushland High School.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Utah, July 17 to 18, 20151 death · $100,000 · 63 kt wind · 8 events
- Tornadoes and Hail in Minnesota, July 17 to 18, 20151 injured · $2.5 million · EF1 · 39 events
- Lightning Strike in Colorado, July 17, 20151 death · 3 injured · 1 event
- Tornadoes and Flash Flood in Indiana, July 17, 20152 injured · $149,000 · EF1 · 17 events
- Flash Flooding and Debris Flows in California, July 17 to 19, 2015$301,000 · 60 kt wind · 36 events
- Tornadoes and Hail in South Dakota, July 17, 2015EF0 · 100 events
- Flash Flooding and Flood in Arizona, July 17 to 20, 2015$498,000 · 56 kt wind · 16 events
- Excessive Heat in Missouri, July 17 to 19, 201511 injured · 5 events
- Wildfire in California, July 17, 2015$500,000 · 1 event
- Tornado and Flash Flooding in California, July 17 to 21, 20151 injured · $117,000 · EF0 · 14 events
- Hail and Damaging Winds in Kansas, July 17, 2015$75,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, July 17 to 21, 2015$22,000 · 1 in hail · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597021, 597020, 597023, 597024, 597025, 597026.